Alert archive / California / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 3, NWS Hanford, CA

March 22, 2018Kern County, Kings County, Tulare County, California

NWS Hanford, CA issued this severe thunderstorm warning at Mar 22, 2018, 4:18 PM PDT for Kern County, Kings County, Tulare County, California. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 22, 2018, 4:18 PM PDT (23:18 UTC)
Expired
Mar 22, 2018, 5:00 PM PDT
In force
42 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Hail
0.75 in
Wind
50.0 mph

Counties Kern County, CA, Kings County, CA, Tulare County, CA

The radar

The San Joaquin Valley radar (KHNX), 67 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2018-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2018-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 347 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
347 m²/s²
0-3 km storm-relative helicity
405 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 1:51 PM PDT, 2 hours 27 minutes earlier.

Area forecast discussion, Mar 22, 1:51 PM PDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
151 PM PDT Thu Mar 22 2018

.SYNOPSIS...
Continued atmospheric river influence will continue over the area
through Friday morning. A brief break from the precipitation will
take place on Friday afternoon and into Saturday morning. Then
chances for light precipitation will increase by late afternoon
Saturday as a low pressure system moves through the region.
Ridging will then begin to move into the area on Monday bringing
warmer temperatures and drying conditions well into the middle of
next week.

&&

.DISCUSSION...Thunderstorm development and heavy rain remain the
main concerns in the short-term, or through this evening. Latest
radar images show a line of heavy rain with embedded thunderstorms
currently moving over Merced and Mariposa Counties along the cold
front pushing into this area. Other heavy showers are also
developing to the south towards Kings Canyon and Sequoia National
Parks. Another batch of moderate showers are moving towards
western Fresno County, including near Coalinga. Some significant
rises in creeks were enough to cause minor flooding in the hills
northwest of Coalinga, such as Los Gatos Creek since this morning.
The cold front will continue to progress southward over Central
California through this evening, and the threat for heavy rain and
thunderstorms will continue, especially along this boundary. In
addition, any areas ahead of the front where cloud cover has
cleared, including much of the western and southern sides of the
San Joaquin Valley can expect additional shower development along
with isolated strong thunderstorms. Flooding near and over burn
scars due to recent wildfires will continue to be a concern
through this evening. Also, rapid rises in creeks and rivers are
expected, especially in areas of heavy rain that could fall over
areas that have already received abundant amounts since last night
and at earlier times with this ongoing storm. Showers are
expected into Friday morning over much of the region, but remain
confined over the mountain areas in the afternoon. The Storm
Prediction Center (NWS SPC) continues to show a marginal risk of
severe thunderstorms in the San Joaquin Valley and into the Sierra
Nevada foothills through this evening, per their latest Mesoscale
Convective Discussion. Please note we have made no significant
changes to the forecast beyond tonight due to the ongoing
concerns.

&&

.AVIATION...
Mountain obscuration due to clouds/precipitation in the Sierra
Nevada and Tehachapi Range, and MVFR/IFR conditions in low ceilings
and precipitation will prevail through tonight, mainly thru 12Z
Friday. Otherwise, VFR conditions will prevail throughout the
central California interior during the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Flash Flood Watch until 8 PM PDT this evening CAZ093>097.

Winter Storm Warning until 11 PM PDT this evening ABOVE 8000
FEET FOR THE CAZ096-097.

&&

public...BSO
avn/fw...BSO
synopsis...BSO

weather.gov/hanford

In the hours before

Special weather statement, Mar 22, 2:56 PM PDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
256 PM PDT THU MAR 22 2018

CAZ089>094-096-222245-
Mariposa, Madera, and Fresno County Foothills CA-
Southwestern San Joaquin Valley CA-Tulare County Foothills CA-East-
Central San Joaquin Valley CA-Southeastern San Joaquin Valley CA-
West-Central San Joaquin Valley CA-
Sierra Nevada from Yosemite to Kings Canyon CA-
256 PM PDT THU MAR 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MADERA...
NORTHEASTERN KINGS...NORTHWESTERN TULARE AND CENTRAL FRESNO COUNTIES
UNTIL 345 PM PDT...

At 254 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from Fresno to Stratford. Movement was to the east
northeast at 20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Fresno, Visalia, Clovis, Hanford, Lemoore, Sanger, Reedley, Selma,
Dinuba, Orosi, Parlier, Kingsburg, Orange Cove, East Orosi, Armona,
Bowles, Traver, Cutler, Del Rey and Calwa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Gusty winds along with already saturated grounds could result in
downed trees

Frequent cloud to ground lightning is possible with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3722 11923 3629 11923 3619 11984 3699 11977
TIME...MOT...LOC 2154Z 227DEG 18KT 3676 11976 3620 11983

DCH
Local storm report, Mar 22, 3:04 PM PDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
304 PM PDT THU MAR 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     DEBRIS FLOW      12 NW MARIPOSA          37.60N 120.12W
03/22/2018                   MARIPOSA           CA   LAW ENFORCEMENT

            COMPLETE CLOSURE OF A ROAD. LOCATED AT SR49
            AND BAGBY.

&&

WP
Local storm report, Mar 22, 3:06 PM PDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
306 PM PDT THU MAR 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     FLOOD            4 N LATON               36.49N 119.69W
03/22/2018                   FRESNO             CA   LAW ENFORCEMENT

            FOWLER JUST NORTH OF ELKHORN COMPLETELY
            FLOODED.

&&

WP
Local storm report, Mar 22, 3:54 PM PDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
354 PM PDT THU MAR 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     FUNNEL CLOUD     1 NNE VISALIA           36.34N 119.31W
03/22/2018                   TULARE             CA   NWS EMPLOYEE

            BRIEF COLD AIR FUNNEL REPORTED BY NWS
            EMPLOYEE AT THE CORNER OF HOUSTON AND MOONEY
            IN NORTH VISALIA.

&&

WP
Special weather statement, Mar 22, 3:54 PM PDT, 24 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
354 PM PDT THU MAR 22 2018

CAZ090-092>094-096-097-222330-
Mariposa, Madera, and Fresno County Foothills CA-
Tulare County Foothills CA-Tulare County Mountains CA-East-
Central San Joaquin Valley CA-Southeastern San Joaquin Valley CA-
Sierra Nevada from Yosemite to Kings Canyon CA-
354 PM PDT THU MAR 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TULARE AND CENTRAL FRESNO
COUNTIES UNTIL 430 PM PDT...

At 354 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Orange Cove to near Earlimart.
Movement was east northeast at 25 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Azalea Campground, Crystal Springs Campground, Grant Grove Visitor
Center, Sunset Campground, Visalia, Tulare, Porterville, Shadequarter
Mtn, Dinuba, Orosi, Earlimart, Lindsay, Farmersville, Exeter, Orange
Cove, Woodlake, Terra Bella, Ducor, East Orosi and East Porterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Gusty winds along with already saturated grounds could result in
downed trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3716 11896 3584 11895 3579 11945 3698 11941
TIME...MOT...LOC 2252Z 243DEG 26KT 3674 11930 3583 11933

DCH
Local storm report, Mar 22, 4:00 PM PDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
400 PM PDT THU MAR 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     DEBRIS FLOW      5 NNW MIDPINES          37.61N 119.97W
03/22/2018                   MARIPOSA           CA   LAW ENFORCEMENT

            LARGE CRACK IN ROAD, ROAD IS SLIDING INTO
            MERCED RIVER.

&&

WP

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 5:33 PM PDTSpecial Weather StatementHNX42 min
Mar 21, 6:15 PM PDTSpecial Weather StatementHNXMadera45 min
Mar 22, 8:19 AM PDTAreal Flood AdvisoryHNXFresno116 min
Mar 22, 9:41 AM PDTAreal Flood AdvisoryHNXFresno7 hr
Mar 22, 12:01 PM PDTAreal Flood AdvisoryHNXMariposa, Merced, Tuolumne3 hr
Mar 22, 1:27 PM PDTSpecial Weather StatementHNXMerced48 min
Mar 22, 1:54 PM PDTFlash Flood WarningHNXMariposa, Tuolumne3 hr
Mar 22, 2:12 PM PDTSevere Thunderstorm WarningHNXMariposa, Merced33 min
Mar 22, 2:41 PM PDTSpecial Weather StatementHNXMerced49 min
Mar 22, 2:56 PM PDTSpecial Weather StatementHNXFresno49 min
Mar 22, 3:27 PM PDTAreal Flood AdvisoryHNXMariposa, Merced, Tuolumne3 hr
Mar 22, 3:42 PM PDTFlash Flood Warning EmergencyHNXMariposa, Merced, Tuolumne3 hr
Mar 22, 3:54 PM PDTSpecial Weather StatementHNXTulare36 min
Mar 22, 3:56 PM PDTSevere Thunderstorm WarningHNXTulare34 min
Mar 22, 4:31 PM PDTSevere Thunderstorm WarningHNXTulare29 min
Mar 22, 4:42 PM PDTSpecial Weather StatementHNXMadera48 min
Mar 22, 4:52 PM PDTSpecial Weather StatementHNXKern38 min

Nearby

Severe Thunderstorm Warnings in California, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.